Utah, 2024

Damaging Wind in Utah, June 14, 2024

June 14, 2024 · NWS GJT · 1 event in 1 county or zone

A trough of low pressure tracking east over California nudged the subtropical high eastward into the Southern Plains in the days leading up to this event. This allowed some monsoonal moisture to trickle into the Four Corners region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A trough of low pressure tracking east over California nudged the subtropical high eastward into the Southern Plains in the days leading up to this event. This allowed some monsoonal moisture to trickle into the Four Corners region. On the day of the event, the low crossed the Four Corners, adding some extra lift and instability. The most widespread coverage was south of the I-70 corridor, although that didn't stop a few showers and storms from firing off the higher terrain along and north of I-70. Dry surface levels kept the main threats to being gusty winds and maybe some small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 14, 11:53 AM MST, 7 minutes earlier. Its key messages:

  • Cooler temperatures and scattered showers today across the region. Shower activity becomes more isolated north of the highway 50 corridor and confined to the terrain.
  • Hot and dry conditions return Saturday with a few showers possible on the mountains.
  • Hot and dry continues Sunday with southwesterly winds picking up and near critical fire weather conditions becoming more likely Sunday and beyond.
Area forecast discussion, Jun 14, 11:53 AM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1253 PM MDT Fri Jun 14 2024

.KEY MESSAGES...

- Cooler temperatures and scattered showers today across the
  region. Shower activity becomes more isolated north of the
  highway 50 corridor and confined to the terrain.

- Hot and dry conditions return Saturday with a few showers
  possible on the mountains.

- Hot and dry continues Sunday with southwesterly winds picking
  up and near critical fire weather conditions becoming more
  likely Sunday and beyond.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 400 AM MDT Fri Jun 14 2024

The fetch of tropical moisture lifting into the Four Corners this
morning continues to struggle with overcoming the dry boundary layer
conditions in place across the region. Dewpoints began inching up
late last night in Blanding and Moab, increasing by some 20 degrees.
Unfortunately, this was only good for some virga showers and traces
of rain at a few ASOS locations, along with a few spirited wind
gusts. After record highs Thursday afternoon, cloudy skies with or
without rain will likely be welcome today, as afternoon highs are
expected to be nearly 10-15 degrees cooler. The weakly organized
upper low slowly decays into an open wave, crossing the Four Corners
this morning. Current thinking is that the trough passage and
terrain enhancements will spark a few showers that might actually
reach the ground later this morning as it lifts across the San Juans
and our Central Mountains. The best moisture with this system hangs
up on terrain to the south of highway 50 this afternoon, while
elevated areas northward can still expect scattered showers. Forcing
will quickly outrun the thinning moisture supply later this
afternoon. Cloud cover will also likely squash hopes for
instability. High res models are painting a few showers on the
backside of the trough over northwest Colorado and our northern
mountains this evening, but by midnight, dry air takes over and
clearing skies will deliver cooler and tranquil conditions to most
of the CWA Saturday morning. A flattened transitory ridge will pass
Saturday to the south of a much stronger frontal boundary working
through the PACNW. Some weak moisture makes it across the Great
Basin on its southern perimeter and will likely spark a shower or
two on our terrain Saturday afternoon. Tightening pressure gradients
allow southwesterly winds to pick back up across our northern
counties with the Uinta and Yampa Basins gusting to around 30 mph
Saturday afternoon. Hot and dry conditions will return to our
deserts and low valleys, with temperatures there pushing towards
triple digits again.&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 400 AM MDT Fri Jun 14 2024

Precipitation ends Saturday night as the system will have shifted to
the Plains states and dry air returns to the region. An approaching
area of low pressure will move into the PacNW Sunday afternoon which
will cause our winds to become west through southwesterly. An active
jet stream will be supporting this area of low pressure and as it
moves across WA/OR and eventually ID and MT, this jet will round the
base of the low pressure. The location of the jet will allow some
stronger winds to materialize thanks to a tightening surface
pressure gradient and deeper mixing, tapping into stronger winds
aloft. Expect to see widespread wind gusts of 25 to 35 mph on Sunday
with gusts of 30 to 40 mph being common on Monday. Model runs have
indicated these winds for the last few days so confidence continues
to increase that these winds will materialize. Dry conditions will
also remain in place as humidities drop to the single digits through
low teens so widespread critical fire weather conditions are looking
likely for both Sunday and Monday, possibly Tuesday...maybe even
Wednesday as well. Once the system moves up into Canada, a large,
dry trough will move through and cause winds to become more
northerly. This wind shift will bring cooler temps to the region for
Tuesday but they'll be short-lived as winds become more southerly
Wednesday onwards...allowing temps to increase day by day.

So for the long term period, plenty of sunshine expected, not much
in the way of precip with some gusty winds for Sunday and Monday
with increasing chances for critical fire weather conditions Sunday
through...let's say Tuesday though they 'might' occur again on
Wednesday but with less coverage.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1227 PM
MDT Fri Jun 14 2024

Widely scattered showers with embedded isolated thunderstorms
are starting to fire across the region. Look for these storms to
continue through about 02Z before diminishing through the
evening hours. Expect breezy west to southwest winds through
the afternoon with gusts associated with convective activity to
about 25kts. Will see periods with ceilings below ILS
breakpoints at KASE, KEGE and KRIL before 02Z. Skies will clear
out overnight with light drainage winds through the remainder of
the TAF period.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...LTB
LONG TERM...TGR
AVIATION...DB
Hazardous weather outlook, Jun 14, 3:31 AM MST, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
431 AM MDT Fri Jun 14 2024

COZ001>014-017>023-UTZ022>025-027>029-151045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
431 AM MDT Fri Jun 14 2024

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Cooler temperatures and scattered showers today and into this
evening. Shower coverage will favor the San Juans and Central
Mountains and then become more isolated northward.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hot, dry, windy conditions return Saturday ahead of another storm
dropping into the PACNW. The potential for significant critical
fire weather conditions continues from Sunday into Monday and
possibly beyond. Another brief cooldown is expected Tuesday and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 14, 9:24 AM MST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1024 AM MDT Fri Jun 14 2024

UTZ022-029-141700-
Southeast Utah UT-Canyonlands/Natural Bridges UT-
1024 AM MDT Fri Jun 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL SAN JUAN COUNTY
THROUGH 1100 AM MDT...

At 1024 AM MDT, Doppler radar was tracking a strong thunderstorm over
Halchita, or near Mexican Hat, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mexican Hat, Halchita, Bluff, and Tselakai Dezza.

This includes the following highways...
 U.S. Highway 191 in Utah between mile markers 20 and 23.
 U.S. Highway 163 in Utah between mile markers 14 and 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3704 10989 3715 11006 3722 11001 3721 11000
      3720 11001 3721 10998 3720 10998 3722 10994
      3724 10995 3724 10999 3744 10984 3727 10958
TIME...MOT...LOC 1624Z 219DEG 20KT 3716 10992

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

NL
Special weather statement, Jun 14, 10:04 AM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1104 AM MDT Fri Jun 14 2024

UTZ022-141730-
Southeast Utah UT-
1104 AM MDT Fri Jun 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SAN JUAN COUNTY
THROUGH 1130 AM MDT...

At 1104 AM MDT, Doppler radar was tracking a strong thunderstorm over
Tselakai Dezza, or 15 miles east of Mexican Hat, moving northeast at
20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bluff and Tselakai Dezza.

This includes the following highways...
 U.S. Highway 191 in Utah between mile markers 9 and 35.
 U.S. Highway 163 in Utah between mile markers 37 and 41.
 Utah 162 between mile markers 0 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3710 10952 3718 10973 3747 10963 3736 10932
TIME...MOT...LOC 1704Z 203DEG 15KT 3721 10960

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NL
Special weather statement, Jun 14, 11:13 AM MST, 47 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1213 PM MDT Fri Jun 14 2024

COZ019-021-UTZ022-141845-
Southwest San Juan Mountains CO-Four Corners/Upper Dolores River CO-
Southeast Utah UT-
1213 PM MDT Fri Jun 14 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN DOLORES AND WESTERN
MONTEZUMA COUNTIES THROUGH 1245 PM MDT...

At 1212 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles north of Aneth to near Red Valley.
Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cahone, Towaoc, Yellow Jacket, and Hovenweep National Monument.

This includes the following highways...
 U.S. Highway 160 in Colorado
between mile markers 1 and 25.
 Utah 162 between mile markers 29 and 31.
 Colorado 41 between mile markers 1 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 10908 3749 10912 3778 10873 3700 10868
TIME...MOT...LOC 1812Z 235DEG 22KT 3746 10905 3659 10899

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DB
Special weather statement, Jun 14, 11:49 AM MST, 11 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1249 PM MDT Fri Jun 14 2024

COZ021-141915-
Four Corners/Upper Dolores River CO-
1249 PM MDT Fri Jun 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MONTEZUMA COUNTY
THROUGH 115 PM MDT...

At 1249 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Cortez, or 36 miles north of Shiprock, moving northeast
at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cortez, Dolores, Lebanon, Arriola, Lewis, and Towaoc.

This includes the following highways...
 U.S. Highway 491 in Colorado between mile markers 27 and 38.
 U.S. Highway 160 in Colorado between mile markers 31 and 47.
 Colorado 145 between mile markers 1 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3720 10881 3736 10892 3756 10857 3732 10841
TIME...MOT...LOC 1849Z 241DEG 21KT 3732 10879

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DB

The radar

The Grand Junction radar (KGJX), 111 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Uintah

When
June 14, 12:00 PM MST to 1:00 PM MST
Where
Uintah County, 14.47 mi SW of Dragon
Measured
70 kt (81 mph) measured gust
Reported by
RAWS
Coordinates
39.630, -109.270

Whenever enough moisture and instability is present, a thunderstorm forms along the Utah Tavaputs near the McCook Ridge RAWS site. On this day, this RAWS site captured a wind gust to 81 mph at 1:27 MDT from the nearby thunderstorm. This storm also likely produced some small hail, although the remoteness of the location makes verification of that exceptionally difficult.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2024Every state in 2024This day in weather historyWarnings in Utah, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197722.